question-icon

Does steroid injection raise the blood sugar level?

default
Posted on Thu, 21 May 2015
Question: I had a steriod injection for arthritis today. I have been diagnosed as pre diabetic. I have been watching my diet and my daily glucose checks are in normal range. Today, when I checked two hours after eating my blood glucose was 261. I waited two more hours and checked again. It risen to 272. Will it go back down? Is there something I should do?
doctor
Answered by Dr. Pavan Kumar Gupta (25 minutes later)
Brief answer....your high blood sugar levels might have been caused by the steroid injection.
Detailed answer...
Hello,
Thanks for the query.
I have read your query and understand your concern.
It is quite likely that your high sugar levels have been caused by the steroid injection.
Steroids are known to precipitate diabetes and specially Pre diabetic people.
You should consult your doctor and get a prescription for some anti diabetic medicine.
If high sugar levels are really due to steroid injection,then they should get settled in some time as the effect of steroid injection wears off.
However you need anti diabetic medicines at the moment.
Take care of your diet very well and avoid sugar at every cost.
Some brisk walking s also advised to you but since you just had injection so you might wait for sometime before you resume your walks.
You can add metformin 500 mg twice a day for your sugar control but please do talk to your doctor regarding this.
I hope it helps however you may revert to me for any further query.
Best of luck
ThanksĀ 
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6704 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does steroid injection raise the blood sugar level?

Brief answer....your high blood sugar levels might have been caused by the steroid injection. Detailed answer... Hello, Thanks for the query. I have read your query and understand your concern. It is quite likely that your high sugar levels have been caused by the steroid injection. Steroids are known to precipitate diabetes and specially Pre diabetic people. You should consult your doctor and get a prescription for some anti diabetic medicine. If high sugar levels are really due to steroid injection,then they should get settled in some time as the effect of steroid injection wears off. However you need anti diabetic medicines at the moment. Take care of your diet very well and avoid sugar at every cost. Some brisk walking s also advised to you but since you just had injection so you might wait for sometime before you resume your walks. You can add metformin 500 mg twice a day for your sugar control but please do talk to your doctor regarding this. I hope it helps however you may revert to me for any further query. Best of luck ThanksĀ